Clinicopathologic Reports, Case Reports, and Small Case Series
November 2001

Bilateral Angle-closure Glaucoma and Ciliary Body Swelling From Topiramate

Author Affiliations

Copyright 2001 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2001

Arch Ophthalmol. 2001;119(11):1721-1723. doi:

Topiramate (Topomax; Ortho-McNeil Pharmaceutical Inc, Raritan, NJ), an oral sulfamate, is used for the treatment of partial-onset seizures. We report the case of a patient with topiramate-induced acute bilateral myopia and angle-closure glaucoma with an echographic description of the pathogenic mechanism.

Report of a Case

A 43-year-old woman had blurred distance vision in both eyes, accompanied by a mild frontal headache. Her symptoms began 1 day after starting topiramate, progressed for 24 hours, and remained stable for the last 4 days before visiting the ophthalmologist. Prior to the onset of symptoms, she stated that she had excellent uncorrected distance vision and only used corrective lenses to read. She stopped her medication after 3 doses, at the onset of symptoms. Initial examination determined a visual acuity of 20/20 OU with a 5-diopter (D) myopic correction, narrow angles, and an intraocular pressure (IOP) of 29 mm Hg OD, and 30 mm Hg OS. Her medical history and review of systems were unremarkable. She had no known previous drug allergies. Her only other medication was paroxetine (Paxil; SmithKline Beecham Pharmaceuticals, Philadelphia, Pa). She was treated with 0.5% timolol maleate in both eyes and referred for further evaluation.

The fifth day after discontinuing topiramate, visual acuity was 20/20 OU with a −4.50-D correction. The pupils responded normally. The peripheral anterior chamber (AC) depth was estimated to be less than 0.5 corneal thicknesses, and the central AC depth was 2 corneal thicknesses at the pupillary margin (Figure 1A). Iris bombé was not present, and IOP was 12 mm Hg OD and 16 mm Hg OS. Gonioscopic examination of both eyes showed a 360° appositional closure (Figure 2A) with opening on indentation. The optic nerve appeared normal, with a cup-disc ratio of 0.3 in both eyes. -Ascan echography determined a central AC depth of 1.4 mm in both eyes and a distance of 15.6 mm from the posterior aspect of the lens to the macula. High-frequency B-scan (25 MHz) revealed a narrow AC (Figure 2A), forward displacement of the lens, and swollen ciliary processes in both eyes (Figure 2C).

Figure 1.
Image not available

Representative slitlamp photograph of the right eye demonstrating the following: A, a shallow anterior chamber; B, a deepened anterior chamber depth and gonioscopic view of the right eye; C, appositional closure of the anterior chamber angle; and D, open anterior chamber angle.

Figure 2.
Image not available

Representative high-frequency B-mode ultrasound image of the right eye demonstrating: A, a shallow central anterior chamber (AC); and B, a deepened central AC. C, Swollen ciliary body process (arrow) and a narrow AC angle (asterisk). D, Normal-appearing ciliary body process (arrow) and a deep AC angle (asterisk). By comparing the corneal thickness, it is apparent that the images are taken at the same magnification.

Topical timolol maleate, twice daily in both eyes was continued for 5 days. Twelve days after stopping topiramate, visual acuity was 20/15 OU without correction, IOP was 10 mm Hg OU, the AC depth was normal (Figure 1B), and the AC angles were open on gonioscopy (Figure 1D). A-scan measurements showed a central AC depth of 2.5 mm and a distance of 14.5 mm from the lens to the macula. Follow-up high-frequency B-scan demonstrated deepening of the anterior chamber (Figure 2B, normal-sized ciliary processes (Figure 2 D), and a more posteriorly positioned lens in both eyes.


Acute myopia, a rare idiosyncratic reaction to sulfonamides, was first described in 1938.1 Two previous occurrences of acute myopia following use of topiramate have been reported.2,3 The authors of both articles speculated that the mechanism was related to partial inhibition of carbonic anhydrase. Although controversy exists regarding the exact mechanism of acute myopia and angle-closure glaucoma after sulfonamide use, most authors have attributed this to ciliary body swelling.4 The 5D myopic refractive shift, sequential ultrasound examinations, and slitlamp photographs in this patient document the ciliary body swelling and the associated forward migration of the crystalline lens.

The pathophysiology of the ciliary body swelling is unknown. Krieg and Schipper5 questioned an acute hypersensitivity reaction based on the observation that rechallenging with the same medication failed to produce a second event. They speculate that drug-induced elevated prostaglandins contribute to the formation of edema within the ciliary body without evidence of a systemic allergic response. As the mechanism of angle closure does not involve pupillary block, peripheral iridectomy and topical miotics are not useful in the treatment of this type of secondary angle-closure glaucoma. Our patient improved after discontinuing the topiramate.

This article was supported by the Heed Ophthalmic Foundation of Cleveland, Ohio (Dr Rhee), and by an unrestricted grant from Research to Prevent Blindness Inc, New York, NY.

The authors have no proprietary interest in any of the products mentioned in this article.

Corresponding author: Richard K. Parrish, MD, Bascom Palmer Eye Institute, University of Miami Medical School, 900 NW 17th St, Miami, FL 33313 (e-mail:

Berns  W Proceedings of the Meeting of the Swedish Ophthalmological Society, 3rd December, 1938. Acta Ophthalmol. 1940;1896- 98
Schear  NJRowan  AJWiener  JAHaug  SJMindel  JS Drug-induced myopia: a transient side effect of topiramate. Epilepsia. 1990;31- 643
Gubbay  SS The occurrence of drug-induced myopia as a transient side effect of topiramate [letter]. Epilepisa. 1998;39451Article
Bovino  JAMarcus  DF The mechanism of transient myopia induced by sulfonamide therapy. Am J Ophthalmol. 1982;9499- 102
Krieg  PHSchipper  I Drug-induced ciliary body oedema: a new theory. Eye. 1996;10121- 126Article